American Addiction Centers National Rehabs Directory
Call (888) 341-7785

Opiates: Understanding a Use Disorder

Opiates and the crisis surrounding them make headline news on a daily basis. But was is actually happening in the body during opiate intoxication?  And during opiate withdrawal?

This article aims to explain the medical side of opiate use and also detail the warning signs that an individual might have an abuse or dependency problem.

Here are some insider facts that doctors look out for on the front lines when patients present to Emergency Departments (EDs) and the like.

Opiate Intoxication

There are a number of physiological signs and symptoms during opiate intoxication including:

  • Drowsiness
  • Nausea/vomiting
  • Constipation
  • Slurred speech
  • Constricted pupils
  • Seizures
  • Respiratory depression

The latter of these symptoms are exactly why people are dying from opiate use.  Trouble breathing can become so severe that individuals who are intoxicated can no longer oxygenate their body leading to death.

When opiates are combined with other medications, including certain types of antidepressants, a deadly side effect known as serotonin syndrome can result.  The indicators for this disorder are:

  • Hyperthermia
  • Confusion
  • Hypertension
  • Hypotension
  • Muscular rigidity

man experiencing opioid use symptoms inf front of computerThe antidote for opiate intoxication is Naloxone or Naltrexone – opiate antagonists.  In the ED, doctors also work to ensure an adequate airway, breathing and circulation.

In the field, many firefighters and police officers have been trained to give Naloxone or Naltrexone to individuals found down with suspected opiate intoxication.  This is a good temporary measure but people will still need emergent help to assure proper ventilation.

Longer-term therapies include maintenance with substances such as Methadone tapered over months to years.  Psychotherapy and support groups can also be very helpful.

Take Our “Am I a Drug Addict?” Self-Assessment

Take our free, 5-minute “Am I A Drug Addict?” self-assessment below if you think you or someone you love might be struggling with drug addiction. The evaluation consists of 11 yes or no questions that are intended to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result.

Opiate Withdrawal

While not life threatening, opiate withdrawal can be quite unpleasant.  It causes the following uncomfortable problems:

  • Dysphoria
  • Insomnia
  • Rhinorrhea
  • Yawning
  • Weakness
  • Sweating
  • Piloerection
  • Nausea/vomiting
  • Dilated pupils
  • Muscle ache

Opiate Abuse and Dependence

Although many people start taking opiates for legitimate pain – a problem for which their doctor recommended the drug – abuse can sneak in very quickly. Abuse is a pattern of substance use leading to impairment or distress for at least one year with one or more of the following manifestations:

  • Failure to fulfill obligations at work, school or home
  • Use in dangerous situations (i.e. driving a car)
  • Recurrent substance-related legal problems
  • Continued use despite social or interpersonal problems due to the substance use

Dependence is historically thought of as substance use leading to impairment or distress manifested by at least three of the following within a 12-month period:

  • Tolerance (the need for increased amounts to produce a desired effect)
  • Withdrawal (development of a substance-specific syndrome due to cessation of substance use that has been heavy and prolonged)
  • Using more than intended
  • Persistent desire to use
  • Significant time spent seeking out substances
  • Decreased social, occupational, or recreational activities because of substance use
  • Continued use despite physical or psychological problems

If any of the above criteria resonate with you, then you might have a substance abuse problem. Receiving medical attention from a trusted provider can be life saving and transformative from a global health perspective.

 

 

Images Courtesy of iStock